Idaho, 2012

Damaging Wind in Idaho, September 1, 2012

September 1, 2012 · NWS PIH · 1 event in 1 county or zone

Idaho Power lost three 60 foot towers near East Road in American Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Idaho Power lost three 60 foot towers near East Road in American Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 12:58 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 12:58 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT SAT SEP 1 2012

.SHORT TERM...TSTMS DEVELOPING THIS AFTN AHEAD OF THE NORTHERN STREAM
UPPER TROF NEAR THE DIVIDE...WHILE THE SOUTHERN STREAM UPPER TROF
IS RESPONSIBLE FOR TSTMS OVER THE EASTERN HIGHLANDS. TSTMS WILL
SPREAD TO THE SOUTHERN HIGHLANDS LATER THIS AFTN AS CONVECTION
OVER NV AND UT MOVES NORTHWARD. PRECIPITABLE WATER VALUES ARE
RUNNING HIGH AGAIN TODAY...SO TSTMS SHOULD PRODUCE MEASURABLE
RAINFALL AMOUNTS. TSTMS DIMINISH LATER THIS EVENING AS THE UPPER
FLOW DAMPENS OUT THE TROFS....LEADING TO DRY CONDITIONS ON SUNDAY.

.LONG TERM...NEXT WEEK LOOKS TO BE DRY THE ENTIRE PERIOD AS THE UPPER FLOW
TURNS TO THE NW. THE GFS BRINGS A NORTHERN STREAM UPPER TROF INTO
MT ON THU...BUT THE EFFECTS ARE EXPECTED TO REMAIN EAST OF THE
DIVIDE. TEMPS WILL GRADUALLY WARMING DURING THE WEEK. HEDGES

&&

.AVIATION...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH.  LOOK FOR VICINITY SHOWERS FOR KSUN AND
VICINITY THUNDERSTORMS FOR THE REST OF THE TAF SITES. EXPECT BREEZY
WINDS WITH GUSTS NEAR 20 MPH THIS AFTERNOON FOR THE SNAKE RIVER
PLAIN.  LOOK FOR OUTFLOW GUSTS IN AND AROUND THUNDERSTORMS UP TO 50
MPH. WITH A THUNDERSTORM ON STATION CIGS COULD DROP BRIEFLY TO MVFR.
WYATT

&&

.FIRE WEATHER...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH. LOOK FOR SCATTERED THUNDERSTORMS ACROSS
ZONES 410...411...412...413 AND 476 THUS A RED FLAG HAS BEEN ISSUED.
EXPECT GUSTY OUTFLOWS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS.
OTHERWISE...EXPECT BREEZY WINDS AROUND 25 TO 30 MPH ESPECIALLY
ACROSS RIDGE TOPS AND THE SNAKE RIVER PLAIN. EXPECT BETWEEN .1 AND
.2 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS. EXPECT DRY
CONDITIONS AND GRADUAL WARMING THROUGH THE WEEK WITH WEST TO
NORTHEAST FLOW. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410>413-476.

&&
Hazardous weather outlook, Sep 1, 3:57 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
457 AM MDT SAT SEP 1 2012

IDZ017>025-031-032-021100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
457 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TODAY THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 1, 2:06 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT SAT SEP 1 2012

IDZ022>024-012200-
CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
306 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY CREEK...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SWAN LAKE...
   VIRGINIA...

LAT...LON 4203 11210 4209 11233 4265 11216 4255 11174
      4241 11184 4241 11190 4233 11190
TIME...MOT...LOC 2106Z 200DEG 29KT 4215 11217

EP
Special weather statement, Sep 1, 4:17 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
517 PM MDT SAT SEP 1 2012

IDZ019-020000-
CLARK ID-
517 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CLARK COUNTY IN EASTERN IDAHO

UNTIL 600 PM MDT

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTH OF LIMA..MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CLARK COUNTY...

LAT...LON 4419 11204 4417 11275 4429 11283 4438 11282
      4449 11253 4447 11250 4448 11246 4446 11239
      4453 11236 4458 11227 4457 11223 4454 11220
      4455 11213 4453 11208
TIME...MOT...LOC 2317Z 245DEG 20KT 4432 11270

RS

The radar

The Pocatello radar (KSFX), 45 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Power

When
September 1, 4:25 PM MST to 4:50 PM MST
Where
Power County, 5 mi SW of American Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.729, -112.900

Idaho Power lost three 60 foot towers near East Road in American Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414467.